About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 938167, 20 pages
http://dx.doi.org/10.1155/2013/938167
Research Article

Solving Integral Equations on Piecewise Smooth Boundaries Using the RCIP Method: A Tutorial

Centre for Mathematical Sciences, Lund University, Box 118, 221 00 Lund, Sweden

Received 31 October 2012; Accepted 21 December 2012

Academic Editor: Juan J. Nieto

Copyright © 2013 Johan Helsing. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. K. E. Atkinson, The Numerical Solution of Integral Equations of the Second Kind, Cambridge University Press, Cambridge, UK, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. W. Y. Kong, J. Bremer, and V. Rokhlin, “An adaptive fast direct solver for boundary integral equations in two dimensions,” Applied and Computational Harmonic Analysis, vol. 31, no. 3, pp. 346–369, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. J. Helsing, “Integral equation methods for elliptic problems with boundary conditions of mixed type,” Journal of Computational Physics, vol. 228, no. 23, pp. 8892–8907, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. J. Helsing, “A fast and stable solver for singular integral equations on piecewise smooth curves,” SIAM Journal on Scientific Computing, vol. 33, no. 1, pp. 153–174, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. J. Helsing and R. Ojala, “Corner singularities for elliptic problems: integral equations, graded meshes, quadrature, and compressed inverse preconditioning,” Journal of Computational Physics, vol. 227, no. 20, pp. 8820–8840, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. J. Helsing and R. Ojala, “Elastostatic computations on aggregates of grains with sharp interfaces, corners, and triple-junctions,” International Journal of Solids and Structures, vol. 46, pp. 4437–4450, 2009.
  7. J. Helsing, “Corner singularities for elliptic problems: special basis functions versus ‘brute force’,” Communications in Numerical Methods in Engineering, vol. 16, pp. 37–46, 2000.
  8. J. Helsing and A. Jonsson, “On the computation of stress fields on polygonal domains with V-notches,” International Journal for Numerical Methods in Engineering, vol. 53, pp. 433–454, 2002.
  9. J. Helsing and G. Peters, “Integral equation methods and numerical solutions of crack and inclusion problems in planar elastostatics,” SIAM Journal on Applied Mathematics, vol. 59, no. 3, pp. 965–982, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. L. Greengard and V. Rokhlin, “A fast algorithm for particle simulations,” Journal of Computational Physics, vol. 73, no. 2, pp. 325–348, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. J. Englund, “A higher order scheme for two-dimensional quasi-static crack growth simulations,” Computer Methods in Applied Mechanics and Engineering, vol. 196, no. 21–24, pp. 2527–2538, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. R. Ojala, “A robust and accurate solver of Laplace’s equation with general boundary conditions on general domains in the plane,” Journal of Computational Mathematics, vol. 30, pp. 433–448, 2012.
  13. J. Helsing and K.-M. Perfekt, “On the polarizability and capacitance of the cube,” Applied and Computational Harmonic Analysis, vol. 34, no. 3, pp. 445–468, 2013. View at Publisher · View at Google Scholar
  14. J. Helsing, “The effective conductivity of random checkerboards,” Journal of Computational Physics, vol. 230, no. 4, pp. 1171–1181, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. J. Helsing, “The effective conductivity of arrays of squares: large random unit cells and extreme contrast ratios,” Journal of Computational Physics, vol. 230, pp. 7533–7547, 2011.
  16. J. Bremer, “A fast direct solver for the integral equations of scattering theory on planar curves with corners,” Journal of Computational Physics, vol. 231, no. 4, pp. 1879–1899, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. J. Bremer, “On the Nyström discretization of integral equations on planar curves with corners,” Applied and Computational Harmonic Analysis, vol. 32, no. 1, pp. 45–64, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  18. J. Bremer, Z. Gimbutas, and V. Rokhlin, “A nonlinear optimization procedure for generalized Gaussian quadratures,” SIAM Journal on Scientific Computing, vol. 32, no. 4, pp. 1761–1788, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. J. Bremer and V. Rokhlin, “Efficient discretization of Laplace boundary integral equations on polygonal domains,” Journal of Computational Physics, vol. 229, no. 7, pp. 2507–2525, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. J. Bremer, V. Rokhlin, and I. Sammis, “Universal quadratures for boundary integral equations on two-dimensional domains with corners,” Journal of Computational Physics, vol. 229, no. 22, pp. 8259–8280, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. O. P. Bruno, J. S. Ovall, and C. Turc, “A high-order integral algorithm for highly singular PDE solutions in Lipschitz domains,” Computing, vol. 84, no. 3-4, pp. 149–181, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. Y. Saad and M. H. Schultz, “GMRES: a generalized minimal residual algorithm for solving nonsymmetric linear systems,” SIAM Journal on Scientific and Statistical Computing, vol. 7, no. 3, pp. 856–869, 1986. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. J. Helsing and R. Ojala, “On the evaluation of layer potentials close to their sources,” Journal of Computational Physics, vol. 227, no. 5, pp. 2899–2921, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  24. H. V. Henderson and S. R. Searle, “On deriving the inverse of a sum of matrices,” SIAM Review, vol. 23, no. 1, pp. 53–60, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. N. J. Higham, Accuracy and Stability of Numerical Algorithms, SIAM, Philadelphia, Pa, USA, 1996. View at MathSciNet
  26. W. Kahan, “Further remarks on reducing truncation errors,” Communications of the ACM, vol. 8, no. 1, p. 40, 1965.
  27. S. Hao, A. H. Barnett, P. G. Martinsson, and P. Young, “High-order accurate Nyström discretization of integral equations with weakly singular kernels on smooth curves in the plane,” submitted, http://arxiv.org/abs/1112.6262v2.
  28. A. Klöckner, A. Barnett, L. Greengard, and M. O’Neil, “Quadrature by expansion: a new method for the evaluation of layer potentials,” submitted, http://arxiv.org/abs/1207.4461v1.
  29. M. Mitrea, “Boundary value problems and Hardy spaces associated to the Helmholtz equation in Lipschitz domains,” Journal of Mathematical Analysis and Applications, vol. 202, no. 3, pp. 819–842, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  30. D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, vol. 93, Springer, Berlin, Germany, 2nd edition, 1998. View at MathSciNet
  31. O. P. Bruno, T. Elling, and C. Turc, “Regularized integral equations and fast high-order solvers for sound-hard acoustic scattering problems,” International Journal for Numerical Methods in Engineering, vol. 91, pp. 1045–1072, 2012.
  32. R. Kress, “On the numerical solution of a hypersingular integral equation in scattering theory,” Journal of Computational and Applied Mathematics, vol. 61, no. 3, pp. 345–360, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  33. L. N. Trefethen and D. Bau, III, Numerical Linear Algebra, SIAM, Philadelphia, Pa, USA, 1997. View at Publisher · View at Google Scholar · View at MathSciNet